Rheumatoid Arthritis Expert Forum
Can NSAID like Ibuprofen or Mobic deplete Vit D over a period of time?
About This Forum:

This Rheumatoid Arthritis forum is for questions and information regarding Rheumatoid Arthritis. All questions will receive a personal answer from a medical expert.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Can NSAID like Ibuprofen or Mobic deplete Vit D over a period of time?

Hi,

I ask this question because both a member on the Arthritis Community, and myself have seen a corelation between taking NSAID for arthritis and depletion of Vit D ... is this just coincidence or is there a possible connection?

I have had two complete round of bloodwork ($1,600 worth) to ascertain that mine is not due to thyroid or any other medical condition (I have history of calcium oxalate kidney stones, early small melanoma  and small finding of thyroid cancer both in '07) and all thank goodness came back 100% normal except for the Vitamin D which was 9 on a ref. range of normal being 32-100.   I had joint pain, depression, constipation, conentration issues -- all symptoms similar to hypothyroid TSH yet my TSH was normal (2.3) and regulated on Synthroid.  My TSH fluctuates between 1.8 and 2.3 due to side effects of not being able to take more Synthroid for supression due to anxiety side effects.

Once I began taking my Vit D supplements (first 6 weeks 100,000 iu's followed by 1X week 50,000 iu's) my recheck is normal at 32 with no symptoms.

I am on Mobic 15mgs for severe chronic tibial tendonitis and arthritis in my ankle.

Same timeframe Vit D depleted.

My docs feel it's from change of lifestyle since a small melanoma was removed in '07 that now I stay in shade and use higher SPF sunscreen.  And, of course, at that magical age (50) where this stuff appears.

I wonder about the Mobic and was brought up on Arthritis Community.

BTW, all labs are normal while on Mobic except for the Vit D.  They test ev. 3-6mos Kidney function, etc.  24 Hr is normal, too.

Thanks for your time ---

C~
Co- CL Thyroid & Asthma
Related Discussions
Avatar_dr_m_tn
Greetings from our end!

Non Steroidal anti inflammatory drugs have not been found to deplete vitamin D in your body.

There is no direct correlation and with kidney failure and secondary causes after long term usage of NSAIDs they may be linked.

When the ultraviolet light in sunlight strikes the skin, it creates vitamin D.  Throughout most of human history this light was the primary source of vitamin D.  People are surprised to learn that very few foods contain any significant amount of vitamin D.  The only significant natural source is fish.  A number of foods are artificially fortified with vitamin D including milk and some cereals.

The reason chronic use of NSAIDs is such a concern is that doctors tell people to take them for the chronic pain caused by arthritis, a condition extremely common in older people for whom there is no truly effective pharmaceutical treatment.

Many people do not realize heavy use of NSAIDs has been linked to high blood pressure and that there appears to be a lifetime dose that dramatically raises the risk of developing end stage kidney disease.

We think in your case it is coincidental and would like you to further investigate for the causes of depletion, might by osteoporosis, menopause etc.

Take care and come back to us with further queries.
3 Comments
Blank
874521_tn?1375890587
Hi doctor..........I've read how good vit D can be for preventing some forms of cancer too.
can you tell me just how high a dosage is safe to take?
Are there side effects with high doses? currently I take only 1000 units
Blank
Avatar_dr_m_tn
Dear opus88,

Welcome to the forum,

Hi!

Normally you should not take any supplements till prescribed. Diet should always provide you will proper vitamins, micro and macro nutrients.
Discuss in detail with a dietician.

When you have deficiency which is diagnosed by a general physician you can take vitamin supplements.

Pregnancy you are advised additional vitamin D and also after menopause.
After menopause it is proper to take  1000 units if you have normal weight.

Always take any medication on prescription or the extra dosage may cause hypervitaminosis.

Take care and keep us posted for any problems!
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
20 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank